Those who live with breast cancer, both survivors and their loved ones, need no reminders that this is Breast Cancer Awareness Month. The rest of us do need to think about prevention and awareness and our role in supporting those who experience this illness.
One of the side effects reported by many women with breast cancer is a loss of sexual desire. Today there is more information for women and their partners but it’s still a difficult topic to address. Sadly, many medical professionals are reluctant to discuss challenges around sexual intimacy. I’ve done some research and compiled a list of resources in my latest article on Kinkly. The article, Sex After Breast Cancer, shares tips on increasing personal desire and communicating with partners in finding a way back to sexual intimacy.
Sex After Breast Cancer
Many women with breast cancer express that they feel a loss of sexual desire or fears about having sex after their diagnosis. Most medical professionals aren’t trained or comfortable discussing sex with their patients, and this leaves women with few options for addressing their concerns. A loss of sexual desire after surgery or treatment is not unusual; the search for answers is the challenging part.
How Does Breast Cancer Affect Sexual Desire?
The loss of one or both breasts can be extremely traumatic for a woman and is often one of the biggest factors in the loss of sexual desire for women with breast cancer. Many questions may arise after a mastectomy: Will my partner still want me, even without breasts, or with breasts that aren’t real? Will he or she be turned off by my scars? Will I still feel like a woman without breasts? These kinds of thoughts play a significant role in a woman’s ability to feel sexy.
Breast Cancer and the Body
Breast cancer can affect a woman’s life, and her partner’s, in many ways. Here are some changes that those who are diagnosed can expect:
- Scars or changes in breasts lead to a decline in sexy or confident feelings about oneself.
- There can be physical pain or discomfort in the surgical site.
- Abrupt menopause can occur due to medications, and brings on more severe menopausal side effects than a natural transition.
- Hormonal changes affect one’s level of desire.
- Medications like Tamoxifen, antidepressants and aromatase inhibiters have been associated with low sexual desire.
- Fears about reoccurrence of illness can arise.
- A partner who has become the caregiver during illness may have difficulty transitioning back to his or her role before the diagnosis.
(Still feeling shy about post treatment effects? Follow our 6 Steps to Help You Love Your Naked Body).
You’ll find the rest of the article at Kinkly.
Photo from Kinkly; Source: Gstockstudio1/Dreamstime.com